Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Aberdeen, SD

July 22, 2011Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2011, 5:10 AM CDT for Jones County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 5:10 AM CDT (10:10 UTC)
Expired
Jul 22, 2011, 5:47 AM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:15 AM CDTHAIL 1Murdo, SD1.65 INCHES RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KABR 221010
SVRABR
SDC075-221100-
/O.NEW.KABR.SV.W.0111.110722T1010Z-110722T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 600 AM CDT

* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MURDO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRAPER AROUND 540 AM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 186 AND 208.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4390 10088 4407 10058 4386 10037 4375 10057
      4376 10060 4374 10062 4371 10067
TIME...MOT...LOC 1010Z 232DEG 12KT 4386 10065
WIND...HAIL 60MPH 1.00IN

$$
WISE
1 follow-up statement
644 
WWUS53 KABR 221047
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI JUL 22 2011

SDC075-221057-
/O.CAN.KABR.SV.W.0111.000000T0000Z-110722T1100Z/
JONES SD-
547 AM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4390 10088 4407 10058 4386 10037 4375 10057
      4376 10060 4374 10062 4371 10067
TIME...MOT...LOC 1047Z 232DEG 12KT 4394 10051

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:55 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 4:55 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CDT FRI JUL 22 2011

.SHORT TERM...TODAY THROUGH SUNDAY
FORECAST CHALLENGES INCLUDE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON/OVERNIGHT THROUGHOUT THE FORECAST AREA...AND THEN AGAIN
SATURDAY AFTERNOON ACROSS THE FAR EASTERN FORECAST AREA.

CURRENTLY...PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA ARE
RECEIVING SCATTERED SHOWERS AND THUNDERSTORMS...THE RESULT OF A
MID-LEVEL SHORTWAVE OF LOW PRESSURE PUSHING THROUGH THE REGION.
RETURN FLOW IS SETTING UP OVER THE CWA THIS MORNING AND LOW LEVEL
MOISTURE IS ADVECTING NORTHWARD ACROSS WESTERN AND CENTRAL SOUTH
DAKOTA. SKIES ARE MOSTLY CLOUDY AND TEMPERATURES ARE GENERALLY IN
THE 60S TO LOWER 70S AT THIS HOUR.

TODAY/TONIGHT...THIS CURRENT BATCH OF ELEVATED SHOWERS AND
THUNDERSTORMS WILL PERSIST FOR SEVERAL MORE HOURS THIS MORNING
UNTIL BEST PVA/FORCING AND MOISTURE AVAILABILITY DEPARTS BY MID-
DAY. THE RETURN FLOW PATTERN SETTING UP WILL ALSO BRING NOTABLY
WARMER TEMPERATURES TO THE REGION...MAKING IT FEEL NOTABLY HOT
OUTSIDE BY PEAK HEATING TODAY. HEAT INDEX VALUES ARE EXPECTED TO
TOP OUT RIGHT AROUND 100 DEGREES OR SO FOR AN HOUR TWO LATE THIS
AFTERNOON IN SOME LOCATIONS MAINLY SOUTH OF US HIGHWAY 212. NO
PLANS AT THIS TIME TO ISSUE A TWO HOUR LONG HEAT ADVISORY THIS
AFTERNOON...THOUGH. BY 00Z THIS EVENING...THE SYNOPTIC SCALE
SETTING WILL INCLUDE A LEE-OF-THE-HILLS SURFACE LOW OVER NWRN
SODAK...AND ATTENDANT WARM FRONT EXTENDING SEWD INTO THIS CWA WITH
PLENTY 0F INSTABILITY AND 0-6KM SHEAR AROUND TO PROMOTE ORGANIZED
CONVECTION POTENTIAL /IE...SUPERCELLS INITIALLY AND POSSIBLY SOME
SORT OF MCS EVENTUALLY/ AS THE SHORTWAVE TROF DEPICTED THIS
MORNING IN WATER VAPOR IMAGERY OVER OREGON TRUDGES INTO THE
NORTHERN PLAINS LATER THIS EVENING. THE TRIPLE THREAT OF LARGE
HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO INITIALLY
SWITCHES TO A HEAVY RAIN/DAMAGING WINDS THREAT LATE TONIGHT. WHILE
PWATS ARE HIGH OVERNIGHT /1.50+INCHES/ SUGGESTING HEAVY RAINFALL
POTENTIAL WILL BE A FACET OF CONVECTION...DIFFICULT TO TELL IF
ANYONE WILL SEE EXCESSIVELY HEAVY RAINFALL/FLASH FLOODING
POTENTIAL. NEIGHBORS TO THE NORTH HAVE A FLASH FLOOD WATCH
OUT...AND THAT MAY NOT BE A BAD IDEA TO ADD INTO THE MIX OVER THE
NORTHERN HALF OF FORECAST ZONES LATER TODAY IF IT BEGINS TO LOOK
LIKE TRAINING STORMS OR SLOW MOVING HEAVY RAINERS WILL BE
POSSIBLE. RIVERS...STREAMS AND CREEKS ARE FINALLY SETTLING
DOWN...TWO WEEKS AFTER ALL THE WET WEATHER OF EARLY JULY.
NEVERTHELESS...THE WATER TABLE REMAINS HIGH ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA...AND 2+INCHES OF
RAINFALL WOULD PROBABLY NOT BE NEEDED TO RE-AGGRAVATE HYDRO ISSUES
AROUND THE AREA...ESPECIALLY IF IT FALLS IN LESS THAN AN HOUR.

SATURDAY/SATURDAY NIGHT...THIS SHORTWAVE OVER OREGON TAKES ITS
SWEET TIME PUSHING EAST INTO MINNESOTA. ITS SURFACE LOW REFLECTION
ATTENDANT COLD FRONT WORKS INTO THE FAR EASTERN CWA BY PEAK
HEATING SATURDAY AFTERNOON...WITH STILL PLENTY OF INSTABILITY AND
SHEAR TO GEN-UP SOME CONVECTION. RATHER SHORT-LIVED POTENTIAL FOR
SEVERE WEATHER...THOUGH...AS ANY STORMS THAT FORM WILL ONLY SPEND
A SHORT TIME WITHIN THIS CWA BEFORE SHIFTING EAST INTO MINNESOTA.
BEHIND THIS SURFACE LOWS PUSH EAST THROUGH THE CWA ON
SATURDAY...COOLER AND DRIER AIR ONCE AGAIN ADVECTS INTO THE
FORECAST AREA ON THE LEADING EDGE OF SURFACE HIGH PRESSURE.

SUNDAY...HIGH PRESSURE DOMINATES THE FORECAST SUNDAY WITH PLEASANT
CONDITIONS UNDER A MOSTLY SUNNY SKY. TEMPERATURES ON SUNDAY SHOULD
BE NEAR TO PERHAPS A FEW DEGREES BELOW NORMAL.

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY

A FAIRLY STRONG AREA OF HIGH PRESSURE WILL MOVE OUT OF THE REGION
ON MONDAY AS A SFC TROF ADVANCES INTO THE NORTHERN PLAINS. AS THE
HIGH PRESSURE SYSTEM EXITS MONDAY MORNING AN INCREASED LLJ MAY
ALLOW SOME SHOWER ACTIVITY TO DRIFT INTO SOUTH CENTRAL SD BEFORE
THE REGION BECOMES CAPPED DURING THE AFTERNOON. THE TROF COMBINED
WITH SOME SHORTWAVE ACTIVITY AT BOTH H5 AND H7 AND INCREASED LOW
LEVEL MOISTURE MAY SET THE STAGE FOR SOME TSTORM ACTIVITY MONDAY
NIGHT INTO TUESDAY MORNING AS WELL. KEPT SLIGHT CHANCE TO CHANCE
POPS IN THE FORECAST FOR MOST OF THE PERIOD TO ACCOUNT FOR
UNCERTAINTY IN SHORTWAVE TIMING.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES TODAY. HOWEVER
SCATTERED STORMS ARE MOVING ACROSS PARTS OF CENTRAL SOUTH DAKOTA
EARLY THIS MORNING...AND MAY BRING SOME BRIEF MARGINAL CONDITIONS
TO KPIR/KMBG IN HEAVIER SHOWERS. HAVE ADDED SOME VCTS TO KPIR FOR
NOW. THIS EVENING LOOK FOR MORE WIDESPREAD TSTORM ACTIVITY
POTENTIALLY AFFECTING ALL TAF SITES FRIDAY NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 21, 5:42 AM CDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT THU JUL 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
542 AM CDT THU JUL 21 2011 /442 AM MDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA EARLY THIS
MORNING. NO SEVERE THUNDERSTORMS ARE ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA FROM LATE THURSDAY
NIGHT THROUGH SATURDAY NIGHT...WITH THE BEST CHANCES BEING FRIDAY
AFTERNOON AND NIGHT. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningABRJones26 min
Jul 21, 9:33 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley, Sully42 min
Jul 21, 10:13 PM CDTSevere Thunderstorm WarningABRLyman32 min
Jul 21, 10:17 PM CDTSevere Thunderstorm WarningABRHughes, Sully43 min
Jul 22, 2:31 AM CDTAreal Flood WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 5 more7 days
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningABRJones, Lyman30 min
Jul 22, 5:25 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts50 min
Jul 22, 6:43 PM CDTFlash Flood WarningABRCodington, Grant6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.